Jump to content
Sign in to follow this  
t-pain

Topamax And Heart Afib?

Recommended Posts

friend of mine got real bad afib a few weeks after getting on topamax.

 

i'm curious if its related or not. i see some websites say topamax has cardiac side effects...

 

anyone know or experienced this?

Share this post


Link to post
Share on other sites

It can be.

 

Discuss with physician.

a flurry of drs at the hospital still cannot find what the problem is with my friend's heart. says his heart is in great shape, aside from the afib/arythmyia.

 

i mentioned it a few times , even wrote it on his medical whiteboard.

my friend says the drs and med students laughed at my suggestion to put him on his previous medication.

 

topamax official medical paper only has one sentence on cardiac issues, which kind of makes me wonder...

http://www.topamax.com/sites/default/files/topamax.pdf

Some manifestations of acute or chronic metabolic acidosis mayinclude hyperventilation,

nonspecific symptoms such as fatigue and anorexia, or more severe sequelae including cardiac arrhythmias or stupor.

Share this post


Link to post
Share on other sites

People can suddenly develop arrhythmias out of the blue, and sometimes it is unknown why(quite often). 

 

 I would say you are looking in the wrong way for solutions. Don't look at "official side effects",... take a look at its modes and mechanisms.  I would first look into the concept of potassium and calcium channels, it's effects on arrhythmias/sinus nodes etc., and how that may correlate to the Topamax possibly. 

 

 Might find some answers there...

Share this post


Link to post
Share on other sites

i couldnt convince my friend to try going back to his last epilepsy medication.

looks like my friend maybe ready to accept his fate. that or hes a huge hypochondriac.

 

it is incredibly taxing trying to help someone who refuses your help.

thanks for the ideas malamute.

 

epilepsy is a female parental fornicator.

Share this post


Link to post
Share on other sites

No problem.  But if anyone reads this topic in the future and has concerns,... seriously read up on my previous post.  :-)  It may help to understand how certain things effect the heart and how imbalances/changes can cause problems.

Share this post


Link to post
Share on other sites

my friends wife found one of my printouts of topamax's arrhythmia that i gave to my friend. she convinced my friend to go back to his old seizure medication. although he says his arrhythmia is not completely gone, we will see if it continues to decrease. i'm not sure how long the half-life of topamax is in the body or probably its something else that initially caused the problem. infection mayhapse.

 

he tells me he is doing better , and that the topamax was causing him double vision and other problems too. says the double vision is gone now. also he weaned himself off of all the heart meds and blood-thinners he was put on by his cardiologist.

 

guess he dont like to take pills haha.

 

anyways thanks again malamute. although i never got around to looking up the calcium channels, i believe you are on the right track. i remember reading something about counteracting some of the side effects of seizure medications by taking sodium bicarb. so theres definitely some related mechanism in there.

 

if anybody reads this thread my only advice to you is to read everything you can about the medications you are prescribed. the doctors do not memorize all of the side effects and rare cases and interactions, nor do the pharmacists. check adverse effects of drugs and the other prescription forums to see other peoples experiences on the medications. just read everything you can and print off the important things so you can show them to the dr (who may just ignore the printouts anyways).

Share this post


Link to post
Share on other sites

I found this thread doing a search for Topamax and Heart. I have had horrible cardiac side effects from Topamax, the number and length of which would take 6 pages to narrate. Arrhythmia, tachycardia, paroxysmal/labile hypertension, stroke-like episodes..... 

How is your friend? Has anyone else experienced problems? 

Share this post


Link to post
Share on other sites

my friend switched back to carbamazepine (tegretol) 2 years ago and is still alive today. no major problems since then. just the usual taste + smell numbness, memory problems and tingling in fingers etc.

he does have some weird thing where he feels warm but is cold and clammy , and when he feels cold hes warm to the touch. sounds like one of these things no one has solved yet. but if any one has info i'd pass it along to him.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
Sign in to follow this  

×
×
  • Create New...